Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 133, NWS Charleston, WV

August 27, 2003Upshur County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 27, 2003, 5:00 PM EDT for Upshur County, West Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 5:00 PM EDT (21:00 UTC)
Expired
Aug 27, 2003, 5:45 PM EDT
In force
45 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 148 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:05 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WUUS51 KRLX 272100
SVRRLX
WVC097-272145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
459 PM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UPSHUR COUNTY IN WEST VIRGINIA...

* UNTIL 545 PM EDT...

* AT 451 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A         
  SEVERE THUNDERSTORM PUSHING OUT OF EASTERN LEWIS COUNTY AND INTO   
  WESTERN UPSHUR COUNTY.  THIS STORM IS MOVING EASTWARD AT 30        
  MPH...AND WILL BE NEAR BUCKHANNON AND ROCK CAVE BY 5:15 PM.

--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3913 8027 3875 8046 3862 8022 3897 8000
          3905 8011

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:00 PM EDT, 2 hours earlier.

Area forecast discussion, Aug 27, 3:00 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT WED AUG 27 2003

*********************************************************************
300 PM EDT WED AUG 27 2003

...TONIGHT AND THURSDAY...

BUSY TIME AT THE OFFICE WITH SEVERE THUNDERSTORM WATCH AND STORMS
ROLLING ACROSS THE NORTH. WILL HAVE AN EVENING GROUP IN THE ZONES TO
COVER THE REMAINING PERIOD OF THE WATCH.

NO MAJOR CHANGES FOR THE FIRST TWO PERIODS.  FRONT MAY BRIEFLY SINK
TO A PKB/CKB LINE BEFORE LIFTING BACK NORTHWARD TOMORROW.  WILL
LEAVE CHANCE POPS TO THE NORTH THIS EVENING AND SLIGHT TO THE
SOUTH.  WITH BOUNDARIES FLYING AROUND AND A SOUPY AIRMASS...SLIGHT
CHANCE POPS LOOK GOOD THROUGH THE NIGHT DESPITE THE LOSS OF
HEATING.  BACK IN THE SOUP FOR THURSDAY WITH NO FORCING OF NOTE...SO
SLIGHT CHANCE LOOKS GOOD FOR THE AREA.

DID RAISE MIN TEMPS A DEGREE OR TWO TONIGHT...NOT MUCH CHANGE TO MAX
TEMPS TOMORROW...MAV LOOKS GOOD.

...THURSDAY NIGHT THROUGH SATURDAY NIGHT...

MOIST PERIOD OF THE FORECAST AS WARM SOUTHWESTERLY FLOW CONTINUES.
WILL WATCH SFC LOW PUSHING INTO THE GREAT LAKES REGION THURSDAY
NIGHT.  AS A RESULT FRONT WILL MOVE NORTHWARD AGAIN IN THE FORM OF A
WARM FRONT.  BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE FRIDAY
NIGHT THROUGH SATURDAY NIGHT AS COLD FRONT NEARS AND SETTLES ACROSS
THE REGION.

...SUNDAY THROUGH WEDNESDAY...

NO REAL REASON TO CHANGE CURRENT FORECAST.  AS FRONT REACHES THE
AREA OVER THE WEEKEND THE UPPER FLOW FLATTENS OVER OUR REGION WHICH
WILL END ANY PUSH KEEPING THE FRONT IN OUR REGION THROUGH THE
WEEKEND.  WEAK WAVE FOR MONDAY WILL NUDGE THE FRONT EAST OF
MOUNTAINS WHERE IT WILL STALL AGAIN AS A TROUGH DIGS IN OHIO VALLEY.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ CL/KF/AAR
*********************************************************************
1020 AM EDT WED AUG 27 2003

ONLY REAL CHANGE FOR THE AFTERNOON WILL BE TO ADD SLIGHT CHANCE TO
AREAS ALONG AND SOUTH OF I-64.  FEEL THAT WITH OUTFLOW BOUNDARIES
FLYING AROUND FROM MORNING CONVECTION...PLUS A WEAKER CAP...STORMS
CANNOT BE RULED OUT ANYWHERE TODAY.

TEMPS LOOK OK...BUT DID OPEN UP A FEW RANGES IN THE LOWLANDS.  CRW
ALREADY TO 80.  90 STILL LOOKS GOOD FOR A HIGH...AT LAST...UNLESS
MORE CLOUDS FORM OR A SHOWER HITS THE AIRPORT.

CL
*********************************************************************
315 AM EDT WED AUG 27 2003

TODAY AND TONIGHT...
DUE TO SUPERCOMPUTER PROBLEMS TRADITIONAL MODELS WERE NOT RUN
TONIGHT BUT RATHER THE MM5 IN PLACE OF ETA AND UKMET IN PLACE OF GFS.

LATEST SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY ACROSS SOUTHEAST IOWA
BACK THROUGH NORTHERN ILLINOIS INTO SOUTHERN MICHIGAN.  THIS IS
FURTHER NORTH THAN PREVIOUS MODELS PLACED IT AND THERE IS NOT MUCH
FORCING TO PUSH IT VERY FAR SOUTH DURING DAY FROM WHAT I SEE.
HOWEVER...MODELS CONTINUE TO SHOW THIS FRONT MOVING INTO OUR
NORTHERN FORECAST AREA BY LATE AFTERNOON.  AM A BIT SKEPTICAL THAT
IT WILL ACTUALLY MAKE IT THAT FAR SOUTH BUT WITH OUTFLOW BOUNDARIES
LEFTOVER FROM TONIGHTS CONVECTION AND WEAKENING OF THE CAP ACROSS
THE NORTH...HAVE KEPT CHANCE POPS ACROSS NORTH.  THINKING PRECIP
WILL BE MAINLY IN LATE AFTERNOON AS CAP WEAKENS AND PEAK HEATING
OCCURS WITH ADDITIONAL SUPPORT FROM APPROACHING FRONT.  ORIENTED
POPS NORTH TO SOUTH PARALLEL TO CAP AND KEPT PRECIP CONFINED TO
NORTH OF HTS-CRW-BKW LINE.  AS LATE AFTERNOON/EVENING CONVECTION
FIRES AND FRONT SLIPS SOUTH...GRADUALLY INCREASE POPS FURTHER SOUTH
AND CARRY CHANCE OVERNIGHT EVERYWHERE.

THINK TEMPERATURES TODAY WILL AGAIN BE VERY WARM IN THE HTS-CRW
CORRIDOR AND CHARLESTON COULD FINALLY HIT THE ELUSIVE 90 DEGREE MARK.

THURSDAY THROUGH TUESDAY...
AVAILABLE EURO AND NOGAPS MODELS CONTINUE THE TREND OF INITIAL FRONT
EITHER WASHING OUT OR LIFTING BACK NORTH EARLY THURSDAY. SMALL
CHANCE OF CONVECTION IS STILL THERE THURSDAY AND FRIDAY WITH
POSSIBLE LEFT OVER BOUNDARIES IN THE MOIST AND CONDITIONALLY
UNSTABLE ATMOSPHERE. MODELS ALSO CONTINUE THE TREND OF MOVING NEXT
MUCH STRONGER COLD FRONT INTO THE REGION FRIDAY NIGHT AND
SATURDAY...AND THEN HANGING AROUND INTO EARLY NEXT WEEK AS FLOW
ALOFT BECOMES PARALLEL TO THE FRONT. SO A WET WEEKEND INTO EARLY
NEXT WEEK STILL LOOKS VALID WITH HEAVY RAINS POSSIBLE. FRONT SHOULD
OOZE THROUGH MOST OF THE AREA BY SUNDAY BEFORE STALLING...WITH MUCH
COOLER TEMPERATURES BEHIND THE FRONT. SINCE SCENARIO HAS NOT REALLY
CHANGED...LITTLE CHANGE TO TEMPERATURE FORECASTS.

HC/JMV
*********************************************************************
935 PM EDT TUE AUG 26 2003

WILL UPDATE FOR WINDS TONIGHT AND SEVERE THUNDERSTORM WATCH.

RPY
********************************************************************
Hazardous weather outlook, Aug 27, 5:10 AM EDT, 11 hours 50 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-271500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
510 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN WEST
VIRGINIA AND SOUTHEAST OHIO.  THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL STALL OUT ACROSS THE REGION SATURDAY THROUGH
MONDAY.  THIS WILL ALLOW FOR TRAINING OF SHOWERS AND THUNDERSTORMS
OVER THE SAME AREAS...WHICH COULD ULTIMATELY LEAD TO SOME FLOODING
PROBLEMS.  THE MAIN THREAT AREAS WILL BE SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

COLEMAN

In the hours before

Local storm report, Aug 27, 3:48 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0348 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0328 PM    FEDERAL                   WV   WIND DAMAGE
08/27/03   PLEASANTS                      SEVERAL TREES DOWN COUNTY
                                          WIDE

JSH
Local storm report, Aug 27, 3:48 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE CHARLESTON WV
0348 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    FEDERAL                   WV   WIND DAMAGE
08/27/03   PLEASANTS                      SEVERAL TREES DOWN COUNTY
                                          WIDE

JSH
Special weather statement, Aug 27, 3:54 PM EDT, 1 hour 6 minutes before
WVZ017-018-272030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
354 PM EDT WED AUG 27 2003

AT 354 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM MOVING INTO NORTHERN CALHOUN COUNTY.  THIS STORM WILL
BE MOVING EAST ACROSS NORTHERN CALHOUN COUNTY AT AROUND 30 MPH.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS CAN
BE EXPECTED WITH THIS STORM UNTIL AROUND 4:30 PM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
WEDNESDAY EVENING FOR KENTUCKY AND SOUTHEAST OHIO AND WEST VIRGINIA.
Special weather statement, Aug 27, 4:13 PM EDT, 47 minutes before
WVZ031-032-272100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
413 PM EDT WED AUG 27 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A STRONG THUNDERSTORM IS LOCATED JUST NORTH OF CLARKSBURG IN
HARRISON COUNTY.  THIS STORM IS MOVING TO THE EAST AT ABOUT 30
MPH...AND WILL AFFECT LOCATIONS SUCH AS BRIDGEPORT...MEADLAND...AND
PRUNTYTOWN THROUGH 5 OCLOCK.

GUSTY WINDS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.  ALSO LOOK
OUT FOR SMALL HAIL...TORRENTIAL DOWNPOURS...AND FREQUENT CLOUD TO
GROUND LIGHTNING.

IF THIS STORM APPROACHES YOUR AREA...HEAD FOR A STURDY SHELTER.  DO
NOT USE INDOOR APPLIANCES OR CORDED TELEPHONES WHILE THE STORM IS IN
THE AREA.

CL
Special weather statement, Aug 27, 4:34 PM EDT, 26 minutes before
WVZ014-015-272115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
434 PM EDT WED AUG 27 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A LINE OF STRONG THUNDERSTORMS MOVING ACROSS NORTHERN PUTNAM COUNTY
IS MOVING TO THE EAST SOUTHEAST AT 25 TO 30 MPH.  THESE STORMS WILL
AFFECT WINFIELD...POCA...AND SISSONVILLE OVER THE NEXT HOUR.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED WITH THESE STORMS.  ALSO
WATCH OUT FOR SMALL HAIL...TORRENTIAL DOWNPOURS...AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES.

IF THESE STORMS APPROACH YOUR AREA...HEAD FOR A STURDY SHELTER.  DO
NOT USE INDOOR APPLIANCES OR CORDED TELEPHONES WHILE THE STORMS ARE
IN THE AREA.

CL
Local storm report, Aug 27, 4:43 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0443 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    WESTON                    WV   0.75 IN HAIL
08/27/03   LEWIS                          HEAVY HAIL, FROM PEA SIZE
                                          TO PENNY SIZE. FREQUENT
                                          LIGHTNING.

MRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:52 PM EDTSevere Thunderstorm WarningRLXDoddridge23 min
Aug 26, 11:07 PM EDTSevere Thunderstorm WarningRLXGilmer38 min
Aug 26, 11:40 PM EDTSevere Thunderstorm WarningRLXBraxton35 min
Aug 27, 3:12 PM EDTSevere Thunderstorm WarningRLXPleasants33 min
Aug 27, 3:18 PM EDTSevere Thunderstorm WarningRLXJackson, Wirt27 min
Aug 27, 3:43 PM EDTSevere Thunderstorm WarningRLXRoane32 min
Aug 27, 4:25 PM EDTSevere Thunderstorm WarningRLXLewis35 min
Aug 27, 4:45 PM EDTSevere Thunderstorm WarningRLXPutnam45 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.